Minnesota, 2023Tornado in Minnesota, September 23, 2023
September 23, 2023 · NWS FSD · 1 event in 1 county or zone
As a strong mid-level jet streak pushed northeast ahead of an upper-level low pressure area in southwest South Dakota, isolated thunderstorms developed late afternoon in southwest Minnesota. While instability was somewhat limited at a maximum of around 1000 J/kg, a very low LCL and concentration of 0-1 km bulk shear supported the development of a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a strong mid-level jet streak pushed northeast ahead of an upper-level low pressure area in southwest South Dakota, isolated thunderstorms developed late afternoon in southwest Minnesota. While instability was somewhat limited at a maximum of around 1000 J/kg, a very low LCL and concentration of 0-1 km bulk shear supported the development of a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 23, 2:37 PM CST, 19 minutes earlier.
Area forecast discussion, Sep 23, 2:37 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
337 PM CDT Sat Sep 23 2023
.SHORT TERM...(This Evening through Sunday Night)
Issued at 335 PM CDT Sat Sep 23 2023
Key Messages:
1. Uncertain convective development through this evening, with low
confidence in any severe weather potential.
2. Cooler temperatures and continued shower chances Sunday into
early next week.
3. Warmer temperatures and dry weather mid/late week. Rain chances
return late week, but very low confidence.
_______________________________________________________________
Short Term Discussion:
Currents: Upper low continues to rotate across southwestern SD, with
low/mid level jet swinging across western IA/MN. Some clearing and
subsequent cumulus development continues west of I-29, leading to
isolated showers and thunderstorms continue to move north along/west
of I-29. A more scattered area of convection continues to move to
the east across northwestern IA into southwestern MN (near/east of
Hwy 60). Temperatures have climbed into the 60s to mid 70s (warmest
where there have been longer breaks in the rain/clouds). Elevated
mixed layer (EML) is evident with the dry air on water vapor
satellite imagery, with the surface low along the NE/SD border
southwest of Sioux Falls. Starting to see more robust convective
development as of 3:30 PM CDT (2030z) along I-29 north of Sioux
Falls.
Rest of Today: Upper low slowly slides east this afternoon and into
the evening, with the surface low moving to the northeast. Lots of
uncertainty and moving pieces with severe chances for the rest of
the day (pros/cons detailed below) - but still think there is an
isolated severe threat with all modes in play along/east of I-29.
Stay weather aware through the evening hours, as even without severe
weather, isolated to scattered showers/storms are possible.
- Parameters for Severe Weather: SPC mesoanalysis shows
increasing surface vorticity and convergence this afternoon
west of I- 29. Clearing and cumulus development would
indicate that the atmosphere is trying to destabilize
(especially given the recent development), and forecast
instability values may be lower than reality. Mid level
lapse rates around 6.5 deg C/km would support large hail.
Heavy rain is possible, with PWATs around 1.5 inches. LCL
heights are around 500 m, which could be favorable for
funnels/tornadoes.
- Parameters against Severe Weather: Although we have shear at
or above 30 knots from the 0-6 km layer, stronger winds
above this layer may be inhibiting the upward growth of
cells (seen on satellite by the stretched anvils). Forecast
instability values are generally around/below 1000 J/kg,
making it more difficult for strong/severe updrafts to
maintain themselves.
Tonight: Most of the activity should be off to the east and/or
taper off after sunset. Still expect some lingering showers
through the night as the upper low swings east and the surface low
moves to the north, but anticipate activity to become more
scattered. Clouds decrease across the southern portions of the
area, with prevailing cloud cover in the north. Lows fall into the
lower/mid 50s.
Sunday/Sunday Night: Low pressure moves north and is centered over
the SD/ND/MN border Sunday into Sunday night. With a weak upper jet
streak and occasional vorticity lobes swinging through the flow and
continued wrap around moisture, expect showers to continue north of
I-90 through the day and into the evening on Sunday. Could have
enough instability for lightning, but severe weather is not
expected.
.LONG TERM...(Monday through Saturday)
Issued at 335 PM CDT Sat Sep 23 2023
Early Next Week: Mid and upper level ridge builds across the
Rockies, as the low pressure which impacted us through the weekend
moves northeast and trough develops off the west coast of the CONUS.
For early in the week, expect near normal temperatures with isolated
showers across southwestern MN and northwestern IA as vorticity
lobes swing around the aforementioned low and moisture wraps around.
Lows fall into the upper 40s to mid 50s.
Late Week/Next Weekend: Ridge moves to the east through the
middle and end of the week, bringing warmer temperatures. Expect
highs in the upper 70s to lower 80s by Thursday onward with lows
in the 50s. Mostly dry conditions expected along with breezy
southeasterly winds. As the ridge moves overhead to east of our
area late week into Saturday, models are indecisive with the
amplitude of the ridge as the GFS is more amplified (in response
to a deepening trough to the west) and the ECMWF and Canadian are
more flat (less of a defined trough in the west). Thus, confidence
in details is low, but could see some rain chances during this
time frame.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1212 PM CDT Sat Sep 23 2023
Wide variety of conditions through the period. Showers and
thunderstorms prevail this afternoon and evening, with lingering
showers into the day Sunday north of I-90. There will be breaks in
both the clouds and precipitation, but timing is a bit uncertain
with convection. MVFR/IFR conditions (possibly lower) with
heavier rainfall and stratus. Conditions will be slow to improve
through period, improving most quickly near/along Hwy 20.
Variable wind direction with multiple boundaries and storms. May
see some gusts 40 knots or more with the stronger storms. Toward
Sunday afternoon, direction should become more westerly with gusts
around 20-25 knots.
Main threats with thunderstorms today are lightning and locally
heavy rainfall. Strong to severe storms are possible into the
evening (through 24.00z); greatest hazards with these storms would
be damaging winds and large hail.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...SGHazardous weather outlook, Sep 23, 2:44 AM CST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
344 AM CDT Sat Sep 23 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-240845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
344 AM CDT Sat Sep 23 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
A band of showers and thunderstorms will move through the area
this morning with an isolated severe storm possible. The main
threats would be half dollar hail and wind gusts to 60 mph, with
the higher threat south of Interstate 90 and especially closer to
the Missouri River into parts of northwest Iowa. The afternoon
and early evening severe weather threat is lower confidence as the
activity this morning will partially determine coverage and
strength of any storms. If everything can come together, parts of
northeast Nebraska, far southeast South Dakota, northwest Iowa and
parts of southwest Minnesota could see a few storms capable of
golf ball sized hail, wind gusts to 70 mph and an isolated
tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous weather is not expected during this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today.
SDZ038-039-050-052>054-057>060-063>065-068-240845-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
344 AM CDT Sat Sep 23 2023
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and thunderstorms will increase in coverage this morning
and continue through early afternoon. An isolated severe storm
will be possible with the main threats half dollar hail and wind
gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous weather is not expected during this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely at this time.
In the hours before
Local storm report, Sep 23, 11:59 AM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1259 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Hail 4 SE Sioux City 42.46N 96.35W
09/23/2023 E1.25 inch Woodbury IA Public
mPING report of half dollar size hail in the
Morningside area of Sioux City.
&&
MMLocal storm report, Sep 23, 2:15 PM CST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
315 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Funnel Cloud 4 SW Ramona 44.08N 97.27W
09/23/2023 Lake SD Public
Social media report of a funnel cloud.
&&
MMTornado, Nobles
- When
- September 23, 2:56 PM CST
- Where
- Nobles County, 0.87 mi NNE of Leota
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 43.842, -96.015
A spin up developed around one-half mile north-northeast of Leota. A storm chaser witnessed field debris lofted and circulated by the very brief funnel just west of Birkett Avenue. There were no damage indicators present to allow for a rating of this tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 23 to 24, 202321 injured · 38 events
- Flash Flooding and Hail in Oklahoma, September 23 to 24, 2023$740,000 · 3.85 in hail · 32 events
- Hail and Damaging Winds in Missouri, September 23, 2023$155,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Oklahoma, September 23, 2023$97,000 · 3.25 in hail · 25 events
- Flash Flooding and Heavy Rain in North Carolina, September 23, 2023$30,000 · 18 events
- Hail and Damaging Winds in Missouri, September 23, 20232.5 in hail · 38 events
- Heat in Oklahoma, September 23, 202318 events
- Hail and Damaging Winds in Kansas, September 23, 20232.5 in hail · 9 events
- Coastal Flood in Virginia, September 23, 20236 events
- Hail and Damaging Winds in Nebraska, September 23, 20232 in hail · 6 events
- Flash Flooding in Virginia, September 23, 20236 events
- Hail in Nebraska, September 23, 20231.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140979.